Common painkillers such as aspirin and ibuprofen increase the chances of stomach bleeding, as everyone knows. But the danger increases dramatically when they are taken with other drugs, and the risk is greatest for elderly patients.
Taking NSAID (non-steroidal, anti-inflammatory drugs) painkillers with steroids poses the greatest risk for gastro-intestinal bleeding, say researchers, but a drug cocktail that also includes corticosteroids, diuretics or anti-coagulants also produce a "significant excess risk".
Older people, who are more likely to be taking multiple drugs, are most at risk, say researchers from the Erasmus Medical Centre in Rotterdam, and doctors should be aware of the potential dangers when prescribing the drugs.
Low-dose aspirin on its own is probably the safest option and the one least likely to cause bleeding, they say.
The researchers had reviewed 114,835 cases of upper GI bleeding, and the prescription drugs being taken, including NSAIDs, COX-2 painkillers, such as Bextra, Celebrex and Vioxx, and other drugs.
(Source: Gastroenterology, 2014; 147: 784)